Alert archive / Kentucky / Flash Flood Warnings in 2002

Flash Flood Warning 42, NWS Louisville, KY

June 2, 2002Madison County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jun 2, 2002, 7:23 PM EDT for Madison County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2002, 7:23 PM EDT (23:23 UTC)
Expired
Jun 2, 2002, 9:30 PM EDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Madison County, KY

The radar

The Jackson,KY radar (KJKL), 83 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 022323
FFWSDF
KYC151-030130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
720 PM EDT SUN JUN 2 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS EXTENDED THE 

* FLASH FLOOD WARNING FOR...
  MADISON COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 930 PM EDT

* AT 715 PM EDT...TORRENTIAL RAIN CONTINUES OVER PARTS OF MADISON    
  COUNTY IN EAST-CENTRAL KENTUCKY. DOPPLER RADAR HAS ESTIMATED IN
  EXCESS OF 6 INCHES HAS FALLEN GENERALLY SOUTH OF VALLEY VIEW...
  TO RICHMOND...TO BYBEE LINE.  ANOTHER 1 TO 3 INCHES OF RAIN CAN
  BE EXPECTED OVER MADISON COUNTY THROUGH 930 PM EDT.

  THESE RAINFALL TOTALS...IF THEY VERIFY...WILL LIKELY LEAD TO
  SERIOUS OR ONGOING FLASH FLOODING.

* SOME LOCATIONS IN THE WARNING INCLUDE RICHMOND

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

LAT...LON 3784 8409 3756 8414 3756 8435 3783 8452

STUREY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 2:30 PM EDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 2, 2:30 PM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT SUN JUN 2 2002

ON IMMEDIATE CONCERN IS SEVERE TSTM WATCH FOR ERN PTNS OF FA UNTIL
8 PM EDT TONIGHT. NW TO SE TROF LINE ACRNS ERN PTN OF FA...AND
IS THE FOCUS POINT FOR TSTM DEVELOPMENT.

OTHERWISE:
MAIN FORECAST PROBLEM CONTINUES TO BE THE TIMING AND AREAL EXTENT OF
TSTMS IN FA THRU THE NEXT FEW DAYS. AFTER TODAY...TROF/FRONTAL
BOUNDARY ACRS NERN THIRD OF FA WILL SHIFT TO THE NNE. DAY TWO CONVECTIVE
OUTLOOK LENDS SUPPORT FOR THIS SCENARIO TOO. EVEN WITH HIGH RH AND
IMPRESIVELY LOW LIS...CAPPING SHOULD BE STRONG ENOUGH NEXT COUPLE
OF DAYS TO SURPRESS TSTM DEVELOPMENT...WILL GO WI 20 PERCENT POPS MON
AND TUE.

NEXT GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS WILL LIKELY HOLD OFF
UNTIL MID WEEK...A MAJOR TROF WILL USHER IN MORE WIDESPREAD SHOWERS AND
COOLER AIR. NEW MEX GUIDANCE SUGGESTS HIGHS IN THE UPPER 60S TO
LOWER 70S BY THE END OF THE WORK WEEK.

.SDF...NONE.

In the hours before

Special weather statement, Jun 2, 2:20 PM EDT, 5 hours 3 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-030100-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
220 PM EDT SUN JUN 2 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA IS FORECASTING A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL KENTUCKY
AND SOUTH CENTRAL INDIANA THIS AFTERNOON THROUGH TONIGHT.

A DIFFUSE SURFACE FRONT AND TROUGH OF LOW PRESSURE WILL REMAIN OVER
SOUTH CENTRAL INDIANA INTO NORTH CENTRAL KENTUCKY THIS AFTERNOON
INTO THE EVENING HOURS. ALONG THIS FRONT, SCATTERED THUNDERSTORMS
WILL FORM AS WEAK LOW LEVEL CONVERGENCE, STRONG INSTABILITY, AND
HIGH ATMOSPHERIC MOISTURE VALUES COALESCE. SOME OF THESE STORMS
COULD BECOME STRONG OR EVEN SEVERE, WITH THE PRIMARY THREATS BEING
HAIL UP TO QUARTER SIZE AND DAMAGING DOWNBURST WINDS. THE RELATIVELY
WEAK VERTICAL WIND SHEAR PROFILE WOULD TEND TO FAVOR SHORT-LIVED
PULSE-TYPE THUNDERSTORMS, HOWEVER IF ENOUGH THUNDERSTORMS FORM THEY
MAY BEGIN TO ORGANIZE AND PERSIST ALONG THE SURFACE FRONT. THE
GENERAL STORM MOTION WILL BE TO THE EAST SOUTHEAST AT 15 TO 25 MPH.

SOUTH OF THIS FRONT OVER SOUTH CENTRAL KENTUCKY, THE ATMOSPHERE WILL
LIKELY REMAIN SOMEWHAT CAPPED THROUGH THE AFTERNOON AND EVENING
HOURS. THIS CAP, OR LAYER OF WARM AIR ALOFT, MAY ACT TO INHIBIT
THUNDERSTORM DEVELOPMENT, EVEN WITH THE HIGH DEGREE OF INSTABILITY
PRESENT IN THE ATMOSPHERE.

STAY TUNED TO NOAA WEATHER RADIO, LOCAL TELEVISION OR RADIO
STATIONS, AND THE INTERNET FOR FURTHER UPDATES. AT THIS TIME,
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMALLCOMB
Local storm report, Jun 2, 5:21 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
521 PM EDT SUN JUN 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    RED LICK                  KY   FLASH FLOODS
06/02/02   MADISON                        SEVERE FLASH FLOODING
                                          SOUTHEAST PART OF THE
                                          COUNTY

TAN
Local storm report, Jun 2, 6:07 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
607 PM EDT SUN JUN 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    LA GRANGE                 KY   .75 INCH HAIL
06/02/02   OLDHAM

0540 PM    PEE WEE VALLEY            KY   .75 INCH HAIL
06/02/02   OLDHAM

TAN
Local storm report, Jun 2, 6:12 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
612 PM EDT SUN JUN 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    ORLEANS                   IN   .75 INCH HAIL
06/02/02   ORANGE

TAN
Local storm report, Jun 2, 6:35 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
635 PM EDT SUN JUN 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    KIRKSVILLE                KY   1.00 INCH HAIL
06/02/02   MADISON

TAN

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:38 PM EDTFlash Flood WarningLMKMadison4 hr
Jun 2, 3:50 PM EDTSevere Thunderstorm WarningLMKMadison40 min
Jun 2, 3:57 PM EDTSevere Thunderstorm WarningLMKOldham48 min
Jun 2, 4:51 PM EDTFlash Flood WarningLMKOldham119 min
Jun 2, 4:58 PM EDTSevere Thunderstorm WarningLMKOldham62 min
Jun 2, 5:29 PM EDTFlash Flood WarningLMKShelby81 min
Jun 2, 5:53 PM EDTFlash Flood WarningLMKJessamine, Woodford3 hr
Jun 2, 5:58 PM EDTSevere Thunderstorm WarningLMKShelby47 min
Jun 2, 6:39 PM EDTSevere Thunderstorm WarningLMKJessamine51 min
Jun 2, 7:18 PM EDTSevere Thunderstorm WarningLMKBoyle, Garrard, Mercer42 min

Nearby

Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.